Calculators · Respiratory Medicine · Score
Pneumonia Severity Index (PSI / PORT)
Also called PSI, PORT score, Fine score
30-day mortality class (I–V) in community-acquired pneumonia to guide outpatient vs inpatient care.
Fill 2 more fields to see the result.
Formula and scoring
Points = age (−10 if female) + listed findings. Class I: age ≤50 with none of the 5 comorbidities and none of the 5 exam abnormalities. Otherwise II ≤70, III 71–90, IV 91–130, V >130.
Exam and ward pearls
- Age adds 1 point per year, so age dominates the total in elderly patients.
- ATS/IDSA 2019 recommends PSI (strong) over CURB-65 (conditional) for the admission decision.
When not to rely on it
- Two OA reproductions disagree on the class I age wording ("≤50" vs "<50"); this calculator uses ≤50 (step-1 question "older than 50?").
- Not designed to decide ICU admission.
Source
- Fine MJ, Auble TE, Yealy DM, et al. A prediction rule to identify low-risk patients with community-acquired pneumonia. N Engl J Med. 1997;336(4):243-50. doi:10.1056/NEJM199701233360402 · PMID 8995086
- Noguchi S, Katsurada M, Yatera K, et al. Utility of pneumonia severity assessment tools for mortality prediction in healthcare-associated pneumonia: a systematic review and meta-analysis. Sci Rep. 2024;14(1):12964. (Table 1 reproduces the PSI points.) doi:10.1038/s41598-024-63618-3 · PMID 38839837
- Alyami SM, et al. The Saudi Thoracic Society evidence-based guidelines for the diagnosis and management of community-acquired pneumonia in children and adults. Ann Thorac Med. 2025;20(4):195-212. (Tables 2-5: CURB-65 management sites and PSI points.) doi:10.4103/atm.atm_293_25 · PMID 41234760
Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.